Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 38, NWS Pueblo, CO

May 10, 2017Bent County, Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 10, 2017, 4:40 PM MDT for Bent County, Prowers County, Colorado. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2017, 4:40 PM MDT (22:40 UTC)
Expired
May 10, 2017, 5:30 PM MDT
In force
50 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bent County, CO, Prowers County, CO

The radar

The Pueblo radar (KPUX), 133 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 5:16 PM MDTHAIL 0.884 W Lamar, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.7 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -94 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-94 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

736 
WUUS55 KPUB 102240
SVRPUB
COC011-099-102330-
/O.NEW.KPUB.SV.W.0038.170510T2240Z-170510T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
440 PM MDT WED MAY 10 2017

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  West central Prowers County in southeastern Colorado...
  East central Bent County in southeastern Colorado...

* Until 530 PM MDT

* At 439 PM MDT, a severe thunderstorm was located 12 miles southwest
  of Lamar, moving north at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  west central Prowers and east central Bent Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3793 10270 3793 10286 3812 10295 3813 10264
TIME...MOT...LOC 2239Z 167DEG 12KT 3796 10278 

HAIL...1.00IN
WIND...60MPH
 
$$

mw
2 follow-up statements
343 
WWUS55 KPUB 102259
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
459 PM MDT WED MAY 10 2017

COC011-099-102330-
/O.CON.KPUB.SV.W.0038.000000T0000Z-170510T2330Z/
Prowers CO-Bent CO-
459 PM MDT WED MAY 10 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR WEST CENTRAL PROWERS AND EAST CENTRAL BENT COUNTIES...

At 458 PM MDT, a severe thunderstorm was located 7 miles southwest of
Lamar, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of west
central Prowers and east central Bent Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3799 10268 3799 10282 3812 10282 3813 10264
TIME...MOT...LOC 2258Z 211DEG 17KT 3803 10274 

HAIL...1.00IN
WIND...60MPH
 
$$

mw
476 
WWUS55 KPUB 102324
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
524 PM MDT WED MAY 10 2017

COC011-099-102334-
/O.EXP.KPUB.SV.W.0038.000000T0000Z-170510T2330Z/
Prowers CO-Bent CO-
524 PM MDT WED MAY 10 2017

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PROWERS AND EAST
CENTRAL BENT COUNTIES WILL EXPIRE AT 530 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

Remember, a Severe Thunderstorm Warning still remains in effect for
Northwestern Prowers County

LAT...LON 3799 10268 3799 10282 3812 10282 3813 10264
TIME...MOT...LOC 2324Z 167DEG 12KT 3811 10276 

$$

mw

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 4:00 PM MDT, 40 minutes earlier.

Area forecast discussion, May 10, 4:00 PM MDT, 40 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
400 PM MDT Wed May 10 2017

.SHORT TERM...(This evening through Thursday)
Issued at 400 PM MDT Wed May 10 2017

...Flood, Heavy Rain, Hail Concerns Continue along with Mountain
Snows...

Large upper low that has been with us for so many days is slowing
transitioning east-northeastward.  It will continue moving on this
path through Friday, ending up over central Oklahoma by 6 pm
Thursday.  On this path, as high res models indicate, another period
of moderate to heavy precipitation is expected over much of the
southern Colorado tonight, especially the eastern mountains and
plains.  A lot of areas along and adjacent to the mountains could
see another 1 to 2 inches of rain tonight.  This could lead to some
flood problems considering streams are swollen from snowmelt and
recent consecutive days of precipitation.  This evening, still some
hail involved, mostly peas but some stones up to 1 inch in diameter.
Also heavy rain, hail out on the plains tonight.  Currently, parts
of southeastern Las Animas and all of Baca County are missing out on
the precipitation but this should change overnight as the low and
its precipitation shift east.  El Paso/Teller Counties all missing
out at this time as well.  This should change as well as precip
gradually drifts northward this evening.  However, these 2 counties
may end up on the low end of amounts, receiving mostly light to
moderate precipitation.  The Junkins and Hayden scars will be
targets tonight, as well as the older scars along the eastern
slopes.  The Waldo probably less of a concern with lesser precip
rates/amounts expected.  The Spanish Peak Region will also be under
the water gun tonight, with another 1 possibly up to 2 inches of
additional precipitation.  Streams are already swollen there.  This
additional precipitation will only serve to aggravate.  Thus, the
Flash Flood Watch remains in effect for the Spanish Peaks Region.
Streams in Conejos County are still swollen.  There is additional
rain occurring there now and it will continue for a while this
evening before tapering off after midnight.  This could aggravate
the situation down there as well.

All of this precipitation will equate to perhaps 8 to 16 inches of
snow along the eastern mountains above 10,000 feet, with lighter
amounts below down to about 8000 feet.  Winter Storm Warning will
remain in effect for these higher elevation areas.

For Thursday, upper low begins to pull east of here. Still
ongoing precipitation over the eastern slopes and plains early,
mainly of the stratiform and less convective nature (therefore,
lower precipitation rates) but then winding down quickly in the
afternoon.

.LONG TERM...(Thursday night through Wednesday)
Issued at 400 PM MDT Wed May 10 2017

Will keep discussion relatively brief due to ongoing active
conditions.

Main longer term meteorological concerns during the longer term
are temperatures, pops and winds.

Recent Forecast model soundings, PV analysis and longer term
computer simulations indicate that a warmer and drier upper
ridging pattern will develop over the forecast district from
Thursday evening into Friday night...with generally southwesterly
upper flow then prevailing over southern Colorado from Saturday
into next Wednesday as upper disturbances remain to the north and
west of the forecast district during this time-frame.

For sensible weather, will depict temperatures running above mid
May climatological averages during the longer term with warmest
conditions anticipated from the weekend into early next week. In
addition, basically low-grade to nil pops are anticipated during
the balance of the longer term with the highest potential for
stronger gradient winds anticipated from later Monday into
Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 400 PM MDT Wed May 10 2017

Showers and thunderstorms will continue tonight, including in the
vicinity of KALS, KCOS, and KPUB. Some of the storms this evening
may be severe, with 1 inch diameter hail, gusty winds, heavy
rainfall, and frequent lightning. Thunderstorms will give way to
stratiform precip and overcast skies overnight. Improving trend
begins after midnight for KALS and tomorrow afternoon for KCOS
and KPUB.

MVFR conditions are expected at all three TAF sites this evening as
ceilings drop. IFR to LIFR conditions will be possible at times,
especially under heavier periods of precipitation and stronger
thunderstorms.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

Flash Flood Watch until 11 PM MDT this evening for COZ074-087-
088.

Winter Storm Warning from 6 PM this evening to noon MDT Thursday
for COZ073-075-080-082.

&&
Hazardous weather outlook, May 10, 11:21 AM MDT, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1121 AM MDT Wed May 10 2017

COZ058>089-093>099-111730-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1121 AM MDT Wed May 10 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Moderate to locally heavy rain, with embedded thunderstorms, are
expected this afternoon and evening across parts of the plains. The
heaviest rain is expected along a line from the greater Spanish
Peaks region to Lamar. These rains will be capable of causing
flooding, especially in the Spanish Peaks region.

A few severe thunderstorms are possible today, mainly in the
vicinity of the Colorado and New Mexico border. These storms will
develop along a developing boundary over this region. The primary
threat will be hail up to the size of half dollars, but given the
well defined boundary in the area, an isolated tornado cannot be
ruled out.

Snow will occur across the southern mountains this evening, and
last through the night. Significant accumulations are likely,
generally above 10000 feet.

As a reminder, one of the primary hazards with any thunderstorm is
lightning. If you can hear thunder, you need to move indoors
immediately to lower your risk of being struck.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The upper low pressure system will be exiting the region on
Thursday. Periods of moderate rain as well as heavier snowfall for
the peaks of the eastern mountains will continue through the
morning, then quickly taper off through the afternoon. The main
concern will be the continued flooding threat due to already
saturated ground coupled with ongoing snowmelt, especially across
the Spanish Peaks region as well as area burn scars.

High pressure will move across the area on Friday, then park just
east of the state for Saturday through Tuesday. Warmer and drier
conditions are expected, but there will be enough residual
moisture for isolated thunderstorms to develop over the higher
terrain each afternoon. Primary concerns will be lightning, small
hail and wind gusts up to 50 mph.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
likely this afternoon and evening.

50/50

In the hours before

Special weather statement, May 10, 3:45 PM MDT, 55 minutes before
Special Weather Statement
National Weather Service Pueblo CO
345 PM MDT WED MAY 10 2017

COZ089-093-095-097-102230-
Las Animas Vicinity/Bent County CO-Crowley County CO-
Western Kiowa County CO-La Junta Vicinity/Otero County CO-
345 PM MDT WED MAY 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OTERO...SOUTHWESTERN
KIOWA...NORTHEASTERN CROWLEY AND NORTHWESTERN BENT COUNTIES UNTIL 430
PM MDT...

At 345 PM MDT, Doppler radar was tracking a strong thunderstorm near
Arlington, or 26 miles north of North La Junta, moving west at 15
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sugar City, Arlington and Blue Lake.

LAT...LON 3845 10323 3813 10330 3822 10367 3852 10357
      3852 10355
TIME...MOT...LOC 2145Z 098DEG 12KT 3835 10338

mw
Local storm report, May 10, 3:50 PM MDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
350 PM MDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HAIL             3 S BEULAH              38.03N 104.99W
05/10/2017  M1.00 INCH       PUEBLO             CO   PUBLIC

            NICKLE TO QUARTER SIZED HAIL.

&&
Local storm report, May 10, 4:07 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
407 PM MDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             BEULAH                  38.08N 104.98W
05/10/2017  M0.75 INCH       PUEBLO             CO   TRAINED SPOTTER

&&
Local storm report, May 10, 4:08 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
408 PM MDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             9 SW HIGBEE             37.68N 103.57W
05/10/2017  M1.75 INCH       OTERO              CO   TRAINED SPOTTER

            HAS BEEN FALLING FOR THE PAST 30 MINUTES.

&&
Local storm report, May 10, 4:20 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
420 PM MDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     FLASH FLOOD      9 NNE BEULAH            38.20N 104.91W
05/10/2017                   PUEBLO             CO   TRAINED SPOTTER

            OBSERVER STATED WATER IS RUNNING HIGH
            THROUGH A NEARBY GULLY, OVER TOPPING HIS
            DRIVEWAY. ESTIMATED FLOW WAS 10 FEET WIDE
            AND UP TO 3 FEET DEEP.

&&
Local storm report, May 10, 4:27 PM MDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
427 PM MDT WED MAY 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             7 SSE FARISITA          37.66N 105.01W
05/10/2017  M0.88 INCH       HUERFANO           CO   PUBLIC

&&

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 6:21 PM MDTSevere Thunderstorm WarningPUBKiowa24 min
May 9, 6:38 PM MDTFlash Flood WarningPUBHuerfano, Las Animas, Otero, Pueblo3 hr
May 9, 6:45 PM MDTSevere Thunderstorm WarningPUBKiowa19 min
May 9, 7:30 PM MDTSpecial Weather StatementPUBKiowa30 min
May 9, 9:29 PM MDTRiver Flood WarningPUBLas Animas10 hr
May 10, 4:30 AM MDTWinter Storm WarningPUBAlamosa, Costilla, Custer, El Paso, Fremont, Huerfano and 4 more32 hr
May 10, 4:38 AM MDTFlash Flood WatchPUBCostilla, Huerfano, Las Animas18 hr
May 10, 1:04 PM MDTSevere Thunderstorm WarningPUBLas Animas26 min
May 10, 1:29 PM MDTSevere Thunderstorm WarningPUBLas Animas46 min
May 10, 1:40 PM MDTSevere Thunderstorm WarningPUBLas Animas50 min
May 10, 1:49 PM MDTSpecial Weather StatementPUBConejos41 min
May 10, 1:58 PM MDTSpecial Weather StatementPUBRio Grande47 min
May 10, 2:08 PM MDTSpecial Weather StatementPUBHuerfano37 min
May 10, 2:18 PM MDTSpecial Weather StatementPUBPueblo27 min
May 10, 2:20 PM MDTSpecial Weather StatementPUBLas Animas40 min
May 10, 2:24 PM MDTSpecial Weather StatementPUBOtero51 min
May 10, 2:40 PM MDTSevere Thunderstorm WarningPUBLas Animas50 min
May 10, 2:49 PM MDTSpecial Weather StatementPUBCuster41 min
May 10, 3:01 PM MDTAreal Flood AdvisoryPUBCuster, Fremont, Saguache3 hr
May 10, 3:14 PM MDTSevere Thunderstorm WarningPUBCostilla, Huerfano31 min
May 10, 3:15 PM MDTSevere Thunderstorm WarningPUBCuster, Fremont, Huerfano, Pueblo60 min
May 10, 3:19 PM MDTFlash Flood WarningPUBCuster, Pueblo8 hr
May 10, 3:19 PM MDTSevere Thunderstorm WarningPUBLas Animas, Otero41 min
May 10, 3:28 PM MDTFlash Flood WarningPUBCuster, Fremont, Saguache3 hr
May 10, 3:45 PM MDTSpecial Weather StatementPUBCrowley45 min
May 10, 3:51 PM MDTSevere Thunderstorm WarningPUBBent, Prowers24 min
May 10, 3:56 PM MDTSevere Thunderstorm WarningPUBOtero34 min
May 10, 3:59 PM MDTFlash Flood WarningPUBCuster, Fremont, Pueblo9 hr
May 10, 4:05 PM MDTFlash Flood WarningPUBBent, Las Animas, Otero3 hr
May 10, 4:12 PM MDTSevere Thunderstorm WarningPUBCuster, Fremont, Pueblo48 min
May 10, 4:14 PM MDTSevere Thunderstorm WarningPUBCrowley, Kiowa, Otero31 min
May 10, 4:16 PM MDTSevere Thunderstorm WarningPUBBent, Prowers29 min
May 10, 4:42 PM MDTSevere Thunderstorm WarningPUBCrowley, Kiowa, Otero48 min
May 10, 4:48 PM MDTFlash Flood WarningPUBBent, Crowley, Kiowa, Otero3 hr
May 10, 5:14 PM MDTSevere Thunderstorm WarningPUBBent, Prowers31 min
May 10, 5:28 PM MDTSevere Thunderstorm WarningPUBBaca32 min
May 10, 5:52 PM MDTAreal Flood AdvisoryPUBCrowley, Otero, Pueblo3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.